Recalls and Safety Alerts from the FDA
Tina Gegeckas, RPh BCOP
Lee Memorial Health System
Fort Myers, FL
Iclusig (Ponatinib) Tablets
The boxed warning for ponatinib has been updated to include the risk of vascular occlusion, which has occurred in 27% of treated patients. This has included fatal myocardial infarction, stroke, stenosis of large arterial vessels of the brain, severe peripheral vascular disease, and the need for revascularization procedures. Patients with and without cardiovascular risk factors, including patients 50 years old and younger, have experienced these events. Ponatinib therapy should be stopped for vascular occlusions.
The warnings and precautions section also has been updated to include the vascular occlusion risk and the risk for heart failure, treatment-emergent hypertension, peripheral and cranial neuropathy, and ocular toxicities.
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm380782.htm
The warnings and precautions for bevacizumab have been updated to detail the increased risk of arterial thrombotic events in patients with a history of arterial thromboembolism, diabetes, and an age greater than 65 years.
The adverse reactions section has been updated to include clinical trial information regarding the incidence of proteinuria, indicating that 5.4% of patients in a polled analysis of seven randomized clinical trials who received bevacizumab in combination with chemotherapy experienced grade >2 proteinuria.
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm275758.htm
Taxotere (Docetaxel) Injection Concentrate
The warnings and precautions, adverse reactions, and patient information sections have been updated to include cystoid macular edema (CME), which has been reported in patients treated with docetaxel and other taxanes. Patients with impaired vision should undergo a prompt and complete ophthalmologic examination. If CME is diagnosed, docetaxel treatment should be discontinued and appropriate treatment initiated. Alternative nontaxane cancer treatment should be considered.
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm212079.htm
Yervoy (Ipilimumab) Injection
In a dose-finding trial, grade 3 increases in transaminases with or without concomitant increases in total bilirubin occurred in 6 of 10 patients who received concurrent ipilimumab (3 mg/ kg) and vemurafenib (960 mg BID or 720 mg BID).
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm328023.htm
Tafinlar (Dabrafenib) Capsules
Dabrafenib induces CYP3A4 and CYP2C9. Dabrafenib decreased the systemic exposures of midazolam (a CYP3A4 substrate), S-warfarin (a CYP2C9 substrate), and R-warfarin (a CYP3A4/ CYP1A2 substrate). Monitor international normalized ratio levels more frequently in patients receiving warfarin during initiation or discontinuation of dabrafenib. Coadministration of Tafinlar with other substrates of these enzymes, including dexamethasone or hormonal contraceptives, can result in decreased concentrations and loss of efficacy. Substitute for these medications or monitor patients for loss of efficacy if use of these medications is unavoidable.
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm380573.htm
Zofran (Ondansetron Hydrochloride) Tablets, Oral Solution, Orally Disintegrating Tablet, and Injection
The following has been added to the adverse reactions section of the ondansetron package insert: Stevens-Johnson syndrome and toxic epidermal necrolysis.
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm230231.htm
The FDA is recommending that healthcare professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.
Cases of severe liver injury with acetaminophen have occurred in patients who
• took more than the prescribed dose of an acetaminophen- containing product in a 24-hour period
• took more than one acetaminophen-containing product at the same time, or
• drank alcohol while taking acetaminophen products.
IV Fluid Shortage
The FDA is aware of the shortage of intravenous (IV) solutions, particularly 0.9% sodium chloride injection1 (i.e., saline), that are used to provide patients with the necessary fluids for hydration and other conditions. The shortage has been triggered by a range of factors including a reported increased demand by hospitals, potentially related to the flu season.
www.fda.gov/ Drugs/ DrugSafety/ucm382255.htm
Vidaza (Azacitidine) for Injection
Changes to the package insert include the deletion of the statement, “Safety and effectiveness of VIDAZA in patients with MDS and renal impairment have not been studied as these patients were excluded from the clinical trials,” and a new section has been added that states “Severe renal impairment has no major effect on the PK exposure of azacitidine after single and multiple SC administrations. Therefore, azacitidine can be administered to subjects with renal impairment without initial dose adjustment (see Clinical Pharmacology [12.3]).”
www.fda.gov/ Safety/MedWatch/ SafetyInformation/ucm289980.htm
ISMP Medication Safety Alerts
January 16, 2014 (Volume 19, Issue 1):
The 2014–2015 ISMP Targeted Medication Safety Best Practices for Hospitals focuses on the following areas: IV vincristine, oral methotrexate, patient weights in metric units, oral syringes, oral liquid dosing devices, and glacial acetic acid. ISMP encourages adoption of these practices in all U.S. hospitals. All are fully described on the website at www.ismp.org/tools/best practices.
January 30, 2014 (Volume 19, Issue 2):
The quarterly action agenda included the problem of understanding and managing overfill, in which more than 1,000 patients received chemotherapy that was less potent than intended because overfill was not accounted for.
February 18, 2014 NAN Alert:
The National Alert Network reported the potential inaccuracy of electronically transmitted medication history information used for medication reconciliation from Surescripts, a major provider of medication history services.